I’m So Tired – Bipolar Disorder and Fatigue
For me, fatigue is not just a symptom of an illness listed in a giant encyclopedia of diagnoses; for me, fatigue is practically a way of life. If I didn’t have a day where I was so tired I wanted to curl up in a ball with my cats, I’d be downright shocked.
Fatigue and Bipolar Depression
Of course, “loss of energy or fatigue” is specifically listed in the Diagnostic and Statistical Manual of Mental Disorders (DSM-5) as a symptom of bipolar (and unipolar) depression. In my view, it’s one of the more disabling, ongoing bipolar symptoms, but that’s just how it presents in me. Because whether I feel acutely depressed or not, the fatigue is almost omnipresent. It’s just one symptom that the medication doesn’t seem to squelch. I’m kind of famous for my naps.
Fatigue and Bipolar Medication
Of course, if you have bipolar disorder and you’re feeling fatigued and you’re also on medication, the fatigue you’re experiencing could be a side effect. Fatigue is a side effect of the following common bipolar medications:
- Lithium – fatigue, lethargy
- Divalproex (Depakote) – somnolence (tiredness), 27%
- Carbamazapine (Tegretol) – drowsiness, 32%
- Lamotrigine (Lamictal) – somnolence, 14%
And so on. You’ll find similar side effects noted for most, if not all, antipsychotics for bipolar as well.
How Do I Know if My Fatigue is Bipolar- or Medication-Related?
Determining if something is a side effect generally goes like this:
- Did the symptom start just after you started a specific medication? Then it’s likely a side effect.
- Was the symptom there before you started the medication? Then it’s likely a bipolar symptom.
- Did the symptom get worse when you started a medication? Then it’s likely both.
And if you really want to know whether something is a side effect you can always switch medication but there are oodles of downsides to doing that.
What to Do about Bipolar Fatigue
Of course, no matter why you’re feeling fatigued, really, all the matters is that it be treated. If it’s related to a medication side effect, then handling it usually involves decreasing or switching medications. If the fatigue is mood-related, though, what you really want to do is better treat all the mood symptoms. In other words, if you have significant fatigue often, you’re experiencing a bipolar depression symptom often, and we know that partial treatment of bipolar depression is less than ideal and tends to lead to less favorable outcomes. (People in complete remission with no lingering symptoms tend to have better long-term outcomes.)
Common strategies for dealing with fatigue include:
- Treating the bipolar with a more “activating” medication. For example, while almost all antipsychotics are associated with fatigue, some are more so than others. Aripiprazole, for example, is often considered a more “activating” medication and may have an energizing effect for some people.
- Treating the fatigue/bipolar depression with a stimulant. One stimulant that has some data behind it is modafinil (as an adjunct) for treating bipolar/unipolar depression, and fatigue specifically. (See: Modafinil Augmentation Therapy in Unipolar and Bipolar Depression: a Systematic Review and Meta-analysis of Randomized Controlled Trials)
- Exercise. I’m including this one because people swear they get more energy when they exercise. I don’t; I just get tired; but other people swear it’s the opposite.
So, the short story on bipolar and fatigue is this: you don’t have to live with it. Certainly, with the strategies I’ve employed, I’m a lot less fatigued than I was before. The solutions might not be perfect (When are they ever?) but they are available and something you should discuss with your doctor if fatigue is an issue for you.
Please note: no treatment is right for everyone and trying to beat fatigue with something stimulating could increase your risk of switching to hypomania/mania or a mixed mood which means that working with your doctor on something like this is extremely important.
Tracy, N. (2014, December 8). I’m So Tired – Bipolar Disorder and Fatigue, HealthyPlace. Retrieved on 2021, August 5 from https://www.healthyplace.com/blogs/breakingbipolar/2014/12/im-tired-bipolar-disorder-fatigue
Author: Natasha Tracy
Hi! I found I was always tired,no matter what I tried.My md finally sent me to a sleep medicine specialist. Turns out I have sleep apnea. The CPAP machine works like a charm, I'm not tired all the time, and actually feel refreshed when I wake up. Getting a sleep study done might be worth a try, it definitely helped me.
Dealing with the fatigue is probably the hardest symptom I face daily with bipolar. Its been difficult to even determine the source of it all, i'm a high functioning professional and a level of tiredness is natural, but every single day there wouldn't be a time where I didn't want to curl up and sleep and i'm sure that's not a typical reaction. I can get fatigued very quickly when a particular environment drives my anxiety up. Anyone who has experienced this and tried to maintain a relationship would know this is the hardest part to get right.
Anyone with mania?
I have bipolar disorder and am on Nuvigil which is amodafinal ( or something like that) . It allows me to function during the day.
Fatigue is ongoing for me as well - it doesn't matter what medication I am on. I have to schedule Everything around my fatigue! Like you, Natasha, I just become more tired with exercise. Of course, always feeling fatigued takes its toll on family and friends, guilt walks in, and the depression cycle begins again.
Wellbutrin helped me get up and going. I went through a year of depression until they found me somewhat of an upper.
I'm expirencing the manic part of manic bipolar, and it's a rough route. Some days I just wake up so freaking mad I just cry and cry and avoid my husband so I don't take my anger out in his direction. I have the blues once in a while. Recently went on the depo, and the downs didn't last as long. I usually run high these days, and I mean high.
My psych increased Zoloft and Lamictal and Lithium. I got very tired after one week of adjusting to meds. I'm exercising now
When I have to perform meaning being with others other than being by myself..I drink lots of caffeine.